Funnel Cloud, Buchanan
- When
- June 10, 7:10 PM CST to 7:30 PM CST
- Where
- Buchanan County, Independence
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
Also reported by spotters.
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 10, 2:12 PM CST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 312 PM CDT TUE JUN 10 2003 FINE LINE OF CONVECTION SEEN ON VISIBLE SATELLITE IMAGERY AND 88D FROM FREEPORT THROUGH KDVN INTO FAR SOUTHEAST IOWA OCCURRING ALONG SURFACE TROUGH EXTENDING FROM LOW JUST NORTH OF KLSE. ONLY SPRINKLES OCCURRED WITH PASSAGE AT OFFICE...BUT RADAR TRENDS SHOW CONVECTION MAY BE TAKING OFF...INITIALLY OVER NORTHWEST IL...AS IT MOVES INTO LOW LEVEL THETA E RIDGE AND WHERE BREAKS OF SUNSHINE HAS PUSHED LAPS SB CAPES INTO RANGE OF 1000 TO 2000 J/KG. 18Z ANALYSIS INDICATED MAIN COLD FRONT JUST ENTERING CWA IN EASTERN IOWA... EXTENDING SOUTHWEST TO EASTERN KS. SHORT TERM FORECAST CHALLENGE IS THUNDERSTORM CHANCES THIS EVENING...THEN TEMPERATURES. AREA OF SCATTERED POPS IN GRIDS LOOKED TO HAVE A GOOD HANDLE ON AREA OF DEVELOPING CONVECTION NEXT SEVERAL HOURS AND WILL KEEP 30 PERCENT GOING. CANNOT RULE OUT A FEW SHOWERS ALONG COLD FRONT AND HAVE INTRODUCED SLIGHT CHANCE POPS FOR ALL BUT NORTHWEST CORNER OF FORECAST AREA. 3 HOUR PRESSURE FALLS MAX OF 2 TO 3 MB OVER EASTERN WI INTO WESTERN LOWER MI INDICATING THAT THE SURFACE LOW SHOULD CONTINUE EAST AS ADVERTISED BY SHORT TERM MODELS WITH HIGH CURRENTLY OVER ND SHIFTING EAST. MOST CU WEST OF LOW LOOKS DIURNAL...HOWEVER SATELLITE SHOWS SOME BANDS OF SC ACROSS SOUTHERN MN THIS AFTERNOON AND ANTICIPATE SOME TO LINGER WELL INTO MIDNIGHT UNTIL LOCAL FLOW BECOMES LESS CYCLONIC. SURFACE AIRMASS TRAJECTORY SUPPORTS CLOSE TO GOING GRIDS AND LATEST GFS MOS LOWS. WEDNESDAY...FLOW IS NEARLY ZONAL AT H5 WITH SHORTWAVE LIFT WELL TO SOUTH ALONG FRONT POSSIBLY BRUSHING FAR SOUTHERN CWFA WHERE SLIGHT POPS FOR SHOWERS INTRODUCED. OTHERWISE... PARTLY CLOUDY WITH EASTERLY SURFACE FLOW AROUND HIGH TO NORTH SUPPORTING HIGHS CLOSER TO COOLER MAV GUIDANCE. FURTHER OUT (WED NIGHT THROUGH TUESDAY) AS STATED IN THE PREVIOUS AFD...MODELS ARE HAVING TROUBLE RESOLVING SYNOPTIC SITUATION THROUGH THE PERIOD. IN ALL...THE LOCAL AREA WILL BE ON THE SOUTHERN EDGE OF AN ACTIVE WESTERLY FLOW AT MID LEVELS THROUGH EARLY THURSDAY. SOUTH OF THIS FLOW...A CHAOTIC MIX OF LOW LEVEL CIRCULATIONS AND STALLED FRONTS WILL PERSIST. AT THIS TIME...WILL CONTINUE TREND OF GOING FORECAST AND KEEP THIS FRONT SOUTH OF THE AREA THROUGH THURSDAY MORNING. WE BELIEVE THIS FRONTAL PLACEMENT WILL BE CRITICAL THROUGH THE ENTIRE FORECAST PERIOD AS HEAVY RAINS AND RESULTANT STREAM FLOODING WILL OCCUR WHERE EVER IT IS FOUND. THE GREATEST THREAT APPEARS TO BE SOUTH OF THE CWA INTO MISSOURI AND CENTRAL/SOUTHERN ILLINOIS THROUGH THURSDAY. THE ETA AND GFS DIVERGE SIGNIFICANTLY WITH THE PLACEMENT OF THE SFC AND 850MB BOUNDARIES BEYOND 60 HOURS. WITH OTHER EXTENDED MODELS SUPPORTING BRINGING THE MAIN SYNOPTIC BOUNDARY NORTHWARD SLOWLY WEDNESDAY NIGHT AND THURSDAY...WILL MAINTAIN CHANCE POPS THURSDAY EVENING AND FRIDAY. LATEST GFS SOLUTION HOLDS THE MAIN UPPER LOW NEAR DES MOINES THROUGH SATURDAY. TO SAY THE LEAST...CONFIDENCE IS LOW FOR ANY MODEL IN THIS WEAK FLOW REGIME THE LATTER HALF OF THE WEEK. THE THREAT FOR HEAVY RAIN STILL EXISTS FOR A PORTION OF THE MID MISSISSIPPI VALLEY...BUT FURTHER REFINEMENT OF THE AREA MOST AT RISK WILL HAVE TO WAIT AT LEAST ANOTHER DAY. DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS/ERVIN
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 612 AM CDT TUE JUN 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WIND GUSTS OF 50 TO 70 MPH WILL BE POSSIBLE THROUGH 8 AM EAST OF THE MISSISSIPPI RIVER AND NORTH OF HIGHWAY 30. A SMALL SCALE INTENSE LOW PRESSURE SYSTEM THAT DEVELOPED BEHIND A LINE OF THUNDERSTORMS... THAT MOVED THROUGH AREA EARLIER THIS MORNING...IS RESPONSIBLE FOR THE HIGH WIND. SHOWERS AND ISOLATED THUNDERSTORMS EAST OF THE MISSISSIPPI RIVER WILL END EARLY THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT MOVING EAST...THROUGH THE MID MISSISSIPPI VALLEY. A FEW SEVERE STORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON OR EARLY THIS EVENING... MAINLY SOUTHEAST OF A MEMPHIS MISSOURI...MT PLEASANT IOWA...QUAD CITIES...STERLING ILLINOIS LINE. ANY SEVERE STORMS THAT DEVELOP... WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE WILL BE A THREAT OF THUNDERSTORMS FROM LATE THURSDAY THROUGH SUNDAY AS A FRONTAL BOUNDARY STALLS OVER THE REGION. AT THIS TIME IT APPEARS THAT THE BEST CHANCE OF THUNDERSTORMS WILL BE THURSDAY NIGHT AND FRIDAY. THE FRONT IS EXPECTED TO SET UP OVER NORTHERN MISSOURI THURSDAY. A LOW PRESSURE SYSTEM MOVING ALONG THE BOUNDARY WILL FOCUS SHOWERS AND THUNDERSTORMS OVER SOUTHEAST IOWA AND ADJACENT AREAS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. LOCALLY HEAVY RAINS AND SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NEEDED LATE THIS AFTERNOON AND THIS EVENING ALONG AND EAST OF THE MISSISSIPPI RIVER. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn DLF
The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
Also reported by spotters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377638.